Supplements can be a great way to supplement your diet and help with digestion and metabolism, among other functions. They can also help you get all the nutrients you need. However, when taking any supplement, caution is always advised. It turns out that there are a lot of choices and some of them can have bad side effects, especially if taken in large amounts. That includes one choice that is very popular: niacin.
Niacin, a.k.a. B3, on the other hand, has a lot to offer, including lowering cholesterol. However, despite the fact that it is generally safe when taken in the recommended amounts, this supplement can also be harmful if taken in excess. We spoke with nutritionist Lisa Richards, the creator of The Candida Diet, to learn about some of the potential side effects. She advised us to take into account skin flushing, digestive issues, liver damage, and high blood sugar. Track down every last bit of her master knowledge beneath.
Risks of Niacin Richards points out a few of the main dangers of taking a lot of niacin below.
Skin flushing: Richards warns that “high doses of niacin, typically above the recommended daily intake, can cause flushing of the skin, characterized by redness, itching, and tingling sensations.” She claims that niacin supplements with an immediate release are more likely to experience this effect than those with an extended release.
Another common side effect of taking too much niacin is trouble digesting food. Richards suggests taking into account stomach discomfort, nausea, vomiting, and diarrhea. Keep in mind that other things, like the food you eat, can affect how well your digestive system works.
Niacin may cause liver damage, which is one of the most dangerous potential side effects, although it is uncommon. “Extremely high doses of niacin, particularly from supplements, may cause liver toxicity,” asserts Richards. Yikes! “When using high-dose niacin supplements, regular monitoring of liver function is important,” she explains.